Objective. To study incidence and predictors of pocket hematomas formation after pacemaker implantation in elderly patients receiving various antithrombotic therapy.
Methods. 126 patients aged 83 [82; 85] years who receive continuous antithrombotic therapy after pacemaker implantation, were enrolled in the study. Adverse event data were collected during hospitalization and further 12 weeks.
Results. 95 subjects (75.4%) from general number of enrolled patients received elective anticoagulant warfarin therapy and 31 subjects (24.6%) were treated with dabigatran. All patients of dabigatran group received 220 mg/day skipping the last dose before a surgery and resumed the drug intake in 36-48 hours after it. Patients of warfarin group underwent surgery if INR was NMT 3; they didn\'t stop taking the drug for the duration of operation.
No statistically significant differences of hematoma incidence were detected in dabigatran (incidence is 0.065, 95%CI (-0.02–0.15)) and warfarin (incidence is 0.05, 95%CI (0.006–0.01)) groups, p(Fisher)= 0.55. Three cases of nonfatal gastrointestinal bleeding (warfarin group) and 1 similar event in dabigatran group were detected during a follow-up (12 [6; 20] weeks): RR= 0.98 (warfarin group), p(Fisher)=0.68. No statistically significant difference of age, sex composition, history of IHD and diabetes was detected between groups by comparison of individual characteristics of patients whose surgeries were complicated/non-complicated by hematoma formation. Upon that, hematoma formation rate was significantly higher in patients with adjunctive pacemaker muscular fixation: 71.4% vs 31.9% (patients without hematomas), p(Fisher)= 0.045.
Conclusion. Incidence of hematoma formation after pacemaker implantation in patients > 75 years receiving warfarin or dabigatran, is the same as in general population of patients treated with anticoagulants. Adjunctive pacemaker muscular fixation is a significant risk factor of hematoma formation.
Credits: D. Terekhov, V. Agapov, K. Kulikov, S. Zadorozhnaya, V. Samitin, V. Maslyakov